On the number of empty boxes in the Bernoulli sieve II
AbstractThe Bernoulli sieve is the infinite “balls-in-boxes” occupancy scheme with random frequencies Pk=W1⋯Wk−1(1−Wk), where (Wk)k∈N are independent copies of a random variable W taking values in (0,1). Assuming that the number of balls equals n, let Ln denote the number of empty boxes within the occupancy range. In this paper, we investigate convergence in distribution of Ln in the two cases which remained open after the previous studies. In particular, provided that E|logW|=E|log(1−W)|=∞ and that the law of W assigns comparable masses to the neighborhoods of 0 and 1, it is shown that Ln weakly converges to a geometric law. This result is derived as a corollary to a more general assertion concerning the number of zero decrements of nonincreasing Markov chains. In the case that E|logW|<∞ and E|log(1−W)|=∞, we derive several further possible modes of convergence in distribution of Ln. It turns out that the class of possible limiting laws for Ln, properly normalized and centered, includes normal laws and spectrally negative stable laws with finite mean. While investigating the second problem, we develop some general results concerning the weak convergence of renewal shot-noise processes. This allows us to answer a question asked by Mikosch and Resnick (2006) .
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
Bibliographic InfoArticle provided by Elsevier in its journal Stochastic Processes and their Applications.
Volume (Year): 122 (2012)
Issue (Month): 7 ()
Contact details of provider:
Web page: http://www.elsevier.com/wps/find/journaldescription.cws_home/505572/description#description
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Mikosch, Thomas & Resnick, Sidney, 2006. "Activity rates with very heavy tails," Stochastic Processes and their Applications, Elsevier, vol. 116(2), pages 131-155, February.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei).
If references are entirely missing, you can add them using this form.